Papers And Originals

Postoperative Thromboembolism and the Use of Oral Contraceptives

Br Med J 1970; 3 doi: https://doi.org/10.1136/bmj.3.5715.123 (Published 18 July 1970) Cite this as: Br Med J 1970;3:123
  1. M. P. Vessey,
  2. Richard Doll,
  3. A. S. Fairbairn,
  4. G. Glober

    Abstract

    We have previously reported the results of a retrospective study of the relationship between oral contraceptives and deep vein thrombosis and pulmonary embolism occurring in the absence of an evident predisposing cause. The present paper describes a similar investigation of the relationship between oral contraceptives and thromboembolism following certain surgical procedures.

    Of 30 patients with thromboembolism, 12 (40%) had been using oral contraceptives during the month preceding surgery, while only 9 of 60 matched controls (15%) had been doing so. From these data it is estimated that the risk of postoperative thromboembolism is increased threefold to fourfold by the use of contraceptive steroids.

    It is recognized that few of the episodes of deep vein thrombosis and pulmonary embolism that occur postoperatively are detectable clinically, and that not all of these are recorded in discharge summaries or diagnostic indexes. Despite these considerations, we have been unable to detect any important bias in the data which could account for the observed association between oral contraceptives and the development of postoperative thromboembolism.